Vol. 38, No. 2, 1971

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Biholomorphic maps in Hilbert space have a fixed point

Thomas Lee Hayden and Ted Joe Suffridge

Vol. 38 (1971), No. 2, 419–422

The results in this paper reveal a dichotomy in regard to the existence of fixed points for smooth real maps and biholomorphic maps in Hilbert space. Kakutani has shown that there exists a homeomorphism of the closed unit sphere of Hilbert space onto itself which has no fixed point. A slight modification of his example shows that there is a diffeomorphism having the same property. Our results show that in the complex case every biholomorphic map of the unit ball onto itself in Hilbert space has a fixed point.

Mathematical Subject Classification 2000
Primary: 32A99
Secondary: 46G20
Received: 28 May 1970
Revised: 22 October 1970
Published: 1 August 1971
Thomas Lee Hayden
Ted Joe Suffridge